Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 17, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 21, 2011, 6:23 PM CDT for 5 counties in South Dakota. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2011, 6:23 PM CDT (23:23 UTC)
- Expired
- May 21, 2011, 7:00 PM CDT
- In force
- 37 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Brown County, SD, Clark County, SD, Codington County, SD, Day County, SD, Spink County, SD
The radar
The Aberdeen radar (KABR), 45 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 6:30 PM CDT | HAIL 0.75 | 3 Se Lily, SD | |
| May 21, 6:50 PM CDT | HAIL 0.75 | 1 Se Butler, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.4 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 537 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -96 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
655
WUUS53 KABR 212323
SVRABR
SDC013-025-029-037-115-220015-
/O.NEW.KABR.SV.W.0017.110521T2323Z-110522T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
623 PM CDT SAT MAY 21 2011
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN BROWN COUNTY IN NORTHEAST SOUTH DAKOTA...
NORTHERN CLARK COUNTY IN NORTHEAST SOUTH DAKOTA...
NORTHWESTERN CODINGTON COUNTY IN NORTHEAST SOUTH DAKOTA...
SOUTHERN DAY COUNTY IN NORTHEAST SOUTH DAKOTA...
NORTHEASTERN SPINK COUNTY IN NORTHEAST SOUTH DAKOTA...
* UNTIL 715 PM CDT
* AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
HUTTERVILLE COLONY TO CRANDALL TO WALLACE...MOVING NORTH AT 25 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
FERNEY AROUND 635 PM CDT...
BUTLER AROUND 640 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 4545 9824 4536 9788 4530 9733 4504 9736
4514 9791 4522 9830
TIME...MOT...LOC 2323Z 188DEG 20KT 4528 9817 4520 9790
4515 9749
WIND...HAIL <50MPH 1.00IN
$$2 follow-up statements
511
WWUS53 KABR 212337
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
637 PM CDT SAT MAY 21 2011
SDC013-025-029-037-115-220015-
/O.CON.KABR.SV.W.0017.000000T0000Z-110522T0015Z/
SPINK SD-DAY SD-CODINGTON SD-CLARK SD-BROWN SD-
637 PM CDT SAT MAY 21 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
BROWN...NORTHEASTERN CLARK...NORTHWESTERN CODINGTON...SOUTHERN DAY
AND NORTHEASTERN SPINK COUNTIES UNTIL 715 PM CDT...
AT 631 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM FERNEY TO 7
MILES NORTHEAST OF CRANDALL TO 8 MILES NORTH OF WALLACE...MOVING
NORTH AT 25 MPH.
THIS LINE OF SEVERE THUNDERSTORMS WILL AFFECT MAINLY RURAL AREAS OF
NORTHEASTERN CLARK...NORTHEASTERN SPINK...NORTHWESTERN CODINGTON...
SOUTHEASTERN BROWN AND SOUTHERN DAY COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4545 9824 4536 9788 4530 9733 4504 9736
4514 9791 4522 9830
TIME...MOT...LOC 2337Z 188DEG 20KT 4536 9816 4528 9788
4523 9747
WIND...HAIL <50MPH 1.00IN
$$031
WWUS53 KABR 220000
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
700 PM CDT SAT MAY 21 2011
SDC013-025-029-037-115-220010-
/O.CAN.KABR.SV.W.0017.000000T0000Z-110522T0015Z/
SPINK SD-DAY SD-CODINGTON SD-CLARK SD-BROWN SD-
700 PM CDT SAT MAY 21 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BROWN...
NORTHEASTERN CLARK...NORTHWESTERN CODINGTON...SOUTHERN DAY AND
NORTHEASTERN SPINK COUNTIES IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA.
LAT...LON 4545 9824 4536 9788 4530 9733 4504 9736
4514 9791 4522 9830
TIME...MOT...LOC 0000Z 188DEG 20KT 4549 9814 4541 9785
4536 9744
$$
KEARNSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:46 PM CDT, 2 hours 37 minutes earlier.
Area forecast discussion, May 21, 3:46 PM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 346 PM CDT SAT MAY 21 2011 .SHORT TERM...THROUGH TUESDAY AM SLOW MOVING UPPER LOW PRESSURE SYSTEM RESPONSIBLE FOR SMALL HAIL REPORTS IN CENTRAL SOUTH DAKOTA THIS AFTERNOON...MAINLY DUE TO VERY LOW FREEZING LEVELS AND COLD TEMPERATURES ALOFT. BEING DIABATICALLY DRIVEN...EXPECT STORMS TO FALL APART THIS EVENING...ALTHOUGH A FEW SHOWERS WILL CONTINUE UNDER THE BROAD UPPER CIRCULATION AND NEAR THE COMMA HEAD OF THE UPPER LOW. REDEVELOPMENT CAN BE EXPECTED SUNDAY EARLY AFTERNOON WITH SIMILAR ATMOSPHERIC PROFILES...DIMINISHING WITH LOSS OF HEATING. THIS WILL ALSO BE THE CASE ON MONDAY...ALTHOUGH WE WILL BE ON THE WESTERN FRINGE OF THE SYSTEM BY THEN AND THE ATMOSPHERE WILL BE EVEN MORE MARGINAL FOR THUNDERSTORM DEVELOPMENT. TEMPERATURES WILL FOLLOW A SIMILAR TREND OVER THE NEXT COUPLE OF DAYS...WARMING TO CONVECTIVE INITIATION TEMPERATURE IN THE UPPER 60S/LOW 70S SUNDAY...AND MID/UPPER 60S MONDAY...WHILE FALLING INTO THE UPPER 40S/LOW 50S OVERNIGHT. .LONG TERM...TUESDAY THROUGH SATURDAY THE MODELS ARE IN GOOD AGREEMENT THROUGH THE LONG TERM WITH THE EVOLUTION OF THE LONG WAVE PATTERN. OUR REGION WILL BE UNDER HIGH PRESSURE RIDGING ALOFT FROM TUESDAY THROUGH THURSDAY BEFORE A STRONG UPPER LEVEL LOW PRESSURE AREA MOVES ACROSS THE REGION THURSDAY NIGHT THROUGH FRIDAY NIGHT. THEREFORE...IT LOOKS LIKE TUESDAY THROUGH THURSDAY WILL BE DRY ACROSS THE CWA. BROUGHT IN CHANCES OF SHOWERS AND THUNDERSTORMS FOR THURSDAY NIGHT THROUGH FRIDAY NIGHT AS THE LARGE UPPER LEVEL LOW PRESSURE AREA AND SURFACE COLD FRONT MOVES THROUGH. TEMPERATURES THROUGH THE PERIOD WILL BE 5 TO 10 DEGREES BELOW NORMAL. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS AN UPPER LEVEL LOW PRESSURE AREA SPINNING OVER THE REGION WILL MOVE SLOWLY EASTWARD THROUGH SUNDAY MORNING. THIS WILL BRING MVFR/LOW VFR CEILINGS THROUGH SUNDAY MORNING. SUNSHINE TODAY FOR PARTS OF THE REGION WILL ALSO BRING SOME MIXING LAYER CU CLOUDS ALONG WITH A FEW SHOWERS AND THUNDERSTORMS. WILL HAVE TO WATCH IF ANY OF THESE LOOK LIKE THEY WILL AFFECT THE TAF LOCATIONS. OTHERWISE...AS THE UPPER LOW PRESSURE AREA MOVES EAST...MORE SHOWERS WILL WRAP AROUND INTO THE REGION ON SUNDAY MORNING. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...CONNELLY LONG TERM...MOHR AVIATION...MOHR WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 21, 4:18 AM CDT, 14 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 418 AM CDT SAT MAY 21 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-220930- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 418 AM CDT SAT MAY 21 2011 /318 AM MDT SAT MAY 21 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. A FEW THUNDERSTORMS MAY BECOME STRONG AND PRODUCE LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SD
In the hours before
Special weather statement, May 21, 2:40 PM CDT, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 240 PM CDT SAT MAY 21 2011 SDZ035-212015- HUGHES- 240 PM CDT SAT MAY 21 2011 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL HUGHES COUNTY UNTIL 315 PM CDT... AT 237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES EAST OF CANNING...OR 21 MILES EAST OF PIERRE...MOVING NORTH AT 25 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE BLUNT AND HARROLD. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.
Special weather statement, May 21, 2:42 PM CDT, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 242 PM CDT SAT MAY 21 2011 SDZ034-035-212015- HUGHES-SULLY- 242 PM CDT SAT MAY 21 2011 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN HUGHES AND WESTERN SULLY COUNTIES UNTIL 315 PM CDT... AT 237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR GREY GOOSE...OR 13 MILES NORTH OF PIERRE... MOVING NORTH AT 25 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE SUTTON BAY REC AREA. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... && CONNELLY
Special weather statement, May 21, 3:13 PM CDT, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 313 PM CDT SAT MAY 21 2011 SDZ035>037-048-051-212100- BUFFALO-HAND-HUGHES-HYDE-LYMAN- 313 PM CDT SAT MAY 21 2011 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN LYMAN...SOUTHEASTERN HUGHES...SOUTHERN HYDE...SOUTHWESTERN HAND AND WESTERN BUFFALO COUNTIES UNTIL 400 PM CDT... AT 308 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR COUNSELOR CREEK REC AREA...OR NEAR LOWER BRULE...MOVING NORTH AT 25 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE STEPHAN AND AMES. SMALL HAIL IS EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... && KEARNS
Special weather statement, May 21, 4:36 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 436 PM CDT SAT MAY 21 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-220045- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...MCLAUGHLIN... HERREID...EUREKA...ABERDEEN...BRITTON...SISSETON...MOBRIDGE... IPSWICH...WEBSTER...TIMBER LAKE...GETTYSBURG...FAULKTON... REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD... CLEAR LAKE...FORT PIERRE...ONIDA...PIERRE...HIGHMORE...MILLER... MURDO...PRESHO...FORT THOMPSON 436 PM CDT SAT MAY 21 2011 /336 PM MDT SAT MAY 21 2011/ ...SCATTERED SHOWERS AND STORMS EXPECTED THROUGH THE EARLY EVENING HOURS... ISOLATED TO SCATTERED DAYTIME HEATING INDUCED SHOWERS AND STORMS WILL CONTINUE ACROSS THE REGION THROUGH THE EARLY EVENING HOURS. SOME OF THE STRONGER STORMS COULD PRODUCE SMALL HAIL...GUSTY WINDS AND BRIEF HEAVY RAIN. ONCE THE DAYTIME HEATING ENDS...THE STORMS WILL GRADUALLY FALL APART. TDK
Local storm report, May 21, 5:46 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
546 PM CDT SAT MAY 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL FAULKTON 45.03N 99.13W
05/21/2011 E1.00 INCH FAULK SD CO-OP OBSERVER
HAIL COVERED THE GROUND. MOST STONES PEA SIZE WITH SOME
STONES 1 INCH AND SLIGHTLY LARGER.
&&
TMKSpecial weather statement, May 21, 6:20 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 620 PM CDT SAT MAY 21 2011 MNZ039-SDZ008-212345- ROBERTS-TRAVERSE- 620 PM CDT SAT MAY 21 2011 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN ROBERTS AND NORTHWESTERN TRAVERSE COUNTIES UNTIL 645 PM CDT... AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR WHEATON...MOVING NORTHWEST AT 25 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE ROSHOLT...WHITE ROCK AND VICTOR. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 5:41 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Spink | 64 min |
| May 21, 5:52 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 8 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.